Lightning, Pender
- When
- June 11, 5:25 PM EST
- Where
- Pender County, 1 mi SSW of Hampstead
- Property damage
- $100,000
- Reported by
- Broadcast Media
- Coordinates
- 34.357, -77.727
Lightning struck a house in Hampstead, causing a large fire.
Lightning struck a home in Hampstead, causing a large fire.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILM wrote it up.
Lightning struck a home in Hampstead, causing a large fire.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jun 11, 4:46 PM EST, 39 minutes earlier.
Area Forecast Discussion National Weather Service Wilmington NC 546 PM EDT Mon Jun 11 2018 .SYNOPSIS... A front dropping into the area will bring a good chance of rain through this evening. A few thunderstorms may be strong to severe. Showers and thunderstorms can be expected each day of the upcoming period, as plentiful moisture remains over the area, and several fronts stall across the Carolinas. A cold front will drop down from the north on Friday followed by high pressure building down from the north into the weekend. && .NEAR TERM /THROUGH TUESDAY/... As of 300 PM Monday...Cold front north of the area this afternoon will drop south into the area this evening. All of the guidance is pointing to showers and thunderstorms blossoming as the front drops south. Already seeing some robust convection on the trough ahead of the front, with MLCAPE around 2500 J/KG this afternoon and good low level instability am not shocked. Additionally convection has developed along the Piedmont trough and this activity should slowly move east during the afternoon and evening hours. The Westerly flow just above the surface is pushing sea breeze convection to the east and keeping the sea breeze pinned. Marginal risk continues for all of the area for this afternoon and evening when high resolution guidance shows what appears to be a cold pool/MCS moving across the area as the front arrives. Bulk of the activity moves off the coast around midnight but weak convection may linger a little later. Although the front will be in the region there is a lack of any real cold air and the combination of clouds and moist boundary layer will keep lows above climo. Front stalls over southern portion of the forecast area Tue with deep moisture lingering in the region. Precipitable water flirts with 2 inches on Tue, which is solidly in the 90th percentile. Additionally the stalled front will slowly lift back north during the day. Combination of heating and convergence along the remains of the surface boundary should lead to good coverage of showers and thunderstorms. Cloud cover and moisture will keep temperatures near climo Tue afternoon. && .SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/... As of 300 PM Monday...A dissipating front will be draped across the area Tuesday night. Given the ongoing frontolysis and flat mid level flow rain chances look rather poor and QPF prospects meager. This zonal flow persists into Wednesday, which may end up largely rain- free. The only lifting mechanisms will be the largely pinned sea breeze and a piedmont trough west of the area. A third possibility will come down to cloud cover and type. Forecast soundings show two distinct moist layers; one at 4kft and the other at 15kft. Alternating areas of clouds and sunshine could lead to a few differential heating boundaries that support isolated convective development. The GFS shows scattered mainly seabreeze activity while the WRF is dry. The former solution seems to have more merit since PW values remain near 1.8" which is in the 90 percentile range for the date. There is even a small increase in moisture heading into Wednesday night. Rain chances will remain minimal however given aforementioned reasons and also the diurnal loss of instability. && .LONG TERM /THURSDAY THROUGH MONDAY/... As of 300 PM Monday...Bermuda high off the coast will keep a warm and moist SW flow at the sfc Thu into Fri. Models continue to show a stream of moisture with high pcp water values up to 2 inches, running from W-SW to N-NE across the Carolinas and our local forecast area through Thurs, but the GFS is now much quicker to build drier and relatively cooler high pressure down behind cold front, showing pcp water values dropping down to 1.25 inches by Fri. The ECMWF is little slower maintaining a better chc of convection through Fri, especially over SC. As upper ridge tries to build in from the west Fri into the weekend, an upper low dives down toward Hatteras and then deepens and remains over the nearby coastal waters. Local forecast area will remain in between these two features with a deep N-NW flow. There may be subsidence and drier air, but this flow could drive some convection down from the NW. Overall, will go with a relatively drier forecast for the weekend with temps several degrees less than previous days, mid 80s most days Fri into the weekend. The sfc high will shift off the coast to our north by the end of the weekend which will shift winds from N-NE on Fri becoming more on shore over the weekend with a return flow setting up into early next week. Therefore lower dewpoint air on Fri into Sat will increase bringing more humid air back through early next week. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... As of 18Z...A cold front will drop into the region from the north late this afternoon. Ahead of the front look for scattered convection to develop along the sea breeze boundary and to a lesser amount along the piedmont trough. Tonight, expect convection to become numerous along the front. The storms will be moving southeast and should affect all terminals well into the night. Brief periods of IFR are possible in the convection. Tuesday will likely start out IFR, with MVFR at the end of the forecast period. Northeast flow is forecast. Extended Outlook...MVFR/SHRA/isolated TSRA Mon night. Tue, IFR/SHRA becoming MVFR/tempo SHRA. Wed-Fri, VFR with patchy MVFR/IFR in morning fog and afternoon tempo MVFR/SHRA/isolated TSRA. && .MARINE... NEAR TERM /THROUGH TUESDAY/... As of 300 PM Monday...Southwest flow this afternoon and evening will briefly peak in the 15 to 20 kt range prior to the cold front reaching the waters. Front sags south overnight with winds becoming northeast following the passage of the boundary. Speeds will be in the 10 to 15 kt range following the passage of the front late tonight into Tue morning. The front lifts back north across the area on Tue with southerly winds returning as the Bermuda High builds back over the waters. Seas will peak in the 3 to 4 ft range with potential for isolated 5 ft this evening before northerly flow and decreasing winds drop seas to around 3 ft late tonight and Tue. SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/... As of 300 PM Monday...As frontal boundary weakens just inland Tuesday night a S to SW flow will become re-established. The proximity of the front will keep the gradient light and speeds likely capped at 10kt. A developing piedmont trough paired with the absence of the boundary by Wednesday afternoon should ramp wind speed up a category while vertical mixing fosters a few higher gusts. A few more knots of wind may be warranted by Wednesday night as the trough drifts slightly eastward and the gradient is bolstered. LONG TERM /THURSDAY THROUGH SATURDAY/... As of 300 PM Monday...Bermuda High off the coast on Thurs will maintain a SW flow over the waters, but a front will drop down Thurs night into Fri shifting winds around to the N-NE. As high pressure to the north reaches down into the waters and shifts east through Saturday, winds will shift around becoming more on shore through the weekend. Overall expect winds 10 to 15 kts through much of the period. Expect a spike in winds each afternoon into early eve in sea breeze. Seas will basically be between 2 and 4 ft through the period. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...Coastal Flood Advisory until 10 PM EDT this evening for NCZ107. MARINE...None. && NEAR TERM...RJD/III SHORT TERM...MBB LONG TERM...RGZ AVIATION...III/DL
Hazardous Weather Outlook National Weather Service Wilmington NC 535 PM EDT Mon Jun 11 2018 AMZ250-252-254-256-122145- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 535 PM EDT Mon Jun 11 2018 This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Tonight. Strong thunderstorms are possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-096-099-105-106-108>110-SCZ017-023-024-032-033-039-054>056- 058-059-122145- Robeson-Bladen-Columbus-Inland Pender-Coastal Pender- Coastal New Hanover-Inland Brunswick-Coastal Brunswick-Marlboro- Darlington-Dillon-Florence-Marion-Williamsburg-Coastal Horry- Inland Georgetown-Coastal Georgetown-Central Horry-Northern Horry- 535 PM EDT Mon Jun 11 2018 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Tonight. Strong thunderstorms and minor flooding are possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ107-122145- Inland New Hanover- 535 PM EDT Mon Jun 11 2018 ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Advisory. Strong thunderstorms and minor flooding are possible. Minor coastal flooding is possible along portions of the lower Cape Fear River this evening during high tide. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Minor coastal flooding is possible along portions of the lower Cape Fear River with the nighttime high tide for much of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 27
Special Weather Statement
National Weather Service Wilmington NC
416 PM EDT MON JUN 11 2018
NCZ096-112100-
Bladen NC-
416 PM EDT MON JUN 11 2018
...SPECIAL WEATHER STATEMENT FOR CENTRAL BLADEN COUNTY UNTIL 500 PM
EDT...
At 415 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ruskin, or near Elizabethtown, moving east at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Elizabethtown, Rowan, Ruskin, Lagoon, Kelly, White Lake, Dublin and
Bladen County Hospital.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
LAT...LON 3475 7839 3473 7839 3472 7838 3470 7837
3469 7835 3467 7832 3465 7832 3464 7831
3463 7832 3461 7831 3458 7826 3456 7825
3454 7827 3452 7826 3444 7833 3461 7873
3479 7869
TIME...MOT...LOC 2015Z 284DEG 8KT 3468 7864
MBBSpecial Weather Statement
National Weather Service Wilmington NC
510 PM EDT MON JUN 11 2018
NCZ105-112215-
Inland Pender NC-
510 PM EDT MON JUN 11 2018
...SPECIAL WEATHER STATEMENT FOR CENTRAL PENDER COUNTY UNTIL 615 PM
EDT...
At 509 PM EDT, Doppler radar was tracking a strong thunderstorm near
Point Caswell, or 14 miles northwest of Leland, moving east at 10
mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Burgaw, Hampstead, White Stocking, Point Caswell, Long Creek, Murray
Town, Rooks, Montague, Malpass Corner, Ashton, Rocky Point, Currie,
Wards Corner, The Borough, Castle Hayne, St. Helena and Pender
Memorial Hospital.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
LAT...LON 3437 7770 3435 7781 3438 7781 3439 7783
3436 7789 3438 7792 3436 7794 3438 7796
3437 7799 3436 7798 3434 7799 3433 7805
3437 7814 3435 7820 3438 7824 3440 7825
3446 7818 3449 7822 3465 7783 3438 7768
TIME...MOT...LOC 2109Z 249DEG 10KT 3441 7818
MBBSpecial Weather Statement
National Weather Service Wilmington NC
515 PM EDT MON JUN 11 2018
NCZ087-096-112215-
Robeson NC-Bladen NC-
515 PM EDT MON JUN 11 2018
...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN BLADEN AND NORTHERN
ROBESON COUNTIES UNTIL 615 PM EDT...
At 514 PM EDT, Doppler radar was tracking a line of strong
thunderstorms near Wakulla, or 7 miles southwest of Red Springs,
moving east at 10 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Lumberton, Red Springs, Pembroke, Maxton, St. Pauls, Smiths,
Howellsville, Bladen Community College, Tolarsville, Duart, Ammon,
Shannon, Buie, Robeson Community College, Tobermory, Wakulla, Ruskin,
Barker Ten Mile, White Oak and Prospect.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3485 7891 3484 7890 3484 7849 3462 7837
3468 7940 3471 7940 3477 7933 3482 7936
3484 7935 3483 7919 3485 7917
TIME...MOT...LOC 2114Z 272DEG 10KT 3476 7930
MBBSpecial Weather Statement
National Weather Service Wilmington NC
546 PM EDT MON JUN 11 2018
NCZ099-105>109-112245-
Inland New Hanover NC-Inland Brunswick NC-Coastal Pender NC-
Columbus NC-Inland Pender NC-Coastal New Hanover NC-
546 PM EDT MON JUN 11 2018
...SPECIAL WEATHER STATEMENT...
At 545 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Redbug to near Scotts Hill. Movement was
southwest at 10 mph.
Pea size hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Wilmington, Leland, Whiteville, Wrightsville Beach, Rich Inlet,
Figure Eight Island, Hampstead, Lake Waccamaw, Northwest, Sandyfield,
Hallsboro, Hightsville, Cape Fear Community College North Campus,
Redbug, Wilmington International Airport, Murrayville, Williams,
Castle Hayne, Phoenix and Scotts Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3435 7765 3435 7766 3419 7781 3418 7889
3438 7864 3437 7833 3438 7829 3439 7763
TIME...MOT...LOC 2145Z 036DEG 10KT 3432 7862 3434 7777
MBBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
611 PM EDT MON JUN 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM TSTM WND GST 2 WNW OGDEN 34.28N 77.83W
06/11/2018 E50 MPH NEW HANOVER NC COUNTY OFFICIAL
OCCURRED 558 AND 604 EDT ON PUTNAM DR.
&&
EVENT NUMBER ILM1800047
ROSSSpecial Weather Statement
National Weather Service Wilmington NC
625 PM EDT MON JUN 11 2018
NCZ099-109-110-112300-
Inland Brunswick NC-Columbus NC-Coastal Brunswick NC-
625 PM EDT MON JUN 11 2018
...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN BRUNSWICK AND
SOUTHEASTERN COLUMBUS COUNTIES UNTIL 700 PM EDT...
At 624 PM EDT, Doppler radar was tracking a strong thunderstorm over
Old Dock, or 13 miles southeast of Whiteville, moving southwest at 15
mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Shallotte, Sunset Beach, Ocean Isle Beach, Iredell, Carolina Shores,
Calabash, Bethel, Makatoka, Freeland, Grissettown, Honey Island,
Nakina, Old Dock, Exum, Bughill, Longwood, Seaside, Russtown, Pireway
and Ash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3393 7836 3395 7836 3394 7838 3393 7837
3390 7838 3389 7845 3387 7848 3385 7854
3386 7854 3386 7855 3407 7880 3428 7862
3417 7820
TIME...MOT...LOC 2224Z 036DEG 13KT 3417 7858
MBBThe Wilmington radar (KLTX), 76 km away, was scanning. The volume nearest the first event began at 22:24 UTC.
1 lightning. Local standard time, as filed.
Lightning struck a house in Hampstead, causing a large fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2018Every state in 2018This day in weather historyWarnings in North Carolina, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759078.